MAUDE Adverse Event Report: STRYKER GMBH NON LOCKING SCREW ANCHORAGE 3.0MM / L30MM; PLATE, FIXATION, BONE

STRYKER GMBH NON LOCKING SCREW ANCHORAGE 3.0MM / L30MM; PLATE, FIXATION, BONE
Model Number PLSS3030
Medical Device Problem Code Migration (4003)
Health Effect - Clinical Codes Failure of Implant (1924); Implant Pain (4561)
Date of Event 10/18/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The reported event could not be confirmed, since the provided medical reports do not provide evidence about the alleged loosening of screw, instead a broken screw was discovered.A device inspection was not possible since the affected device was not returned, and no other evidences were provided for investigation.The batch record could not be reviewed because the affected device was not returned, and the lot number was not communicated.A review of the labeling did not indicate any abnormalities.A formal medical opinion was sought from an independent healthcare professional based on the x-rays and the surgery reports received.He indicated that no signs of loosening of any of the screwheads was evident.But as per the x-ray dated august 12th, a broken screw could be noticed which is also referred in the radiology report dated october 18th.It was surprising that the screw breakage wasn¿t noticed prior.Apparently, the radiologist and the operating surgeon were either not aware of the x-ray dated august 12th or both missed the broken screw, or not all relevant documents relevant to this case were available.If the fusion would have been achieved, then no more pain should be expected after this screw had broken.Also, a revision surgery would not be needed if the fusion was complete.However, since there is pain reported, this must be related to a non-union of the fusion site.It is not clear from the available information, what the post-operative instructions were for this patient.He further opined that: ¿the plate is placed dorsally, instead of medial.This may have worked if properly placed though, however we could consider it to be off label use.The short proximal screw seems to have missed the bone entirely, it looks like it is in the joint, instead of in the bone.So that screw cannot contribute to any healing/ stability since it has no hold whatsoever.The plate is not properly positioned on the dorsal side of the bone, especially proximally, that is also why one of the screws misses the bone.The plate should have been placed more proximally and medial if this dorsal position was to be successful.The cp screw is angled a lot on the plate direction, first this is because the plate is not placed correctly and second it is placed very medial, so it may not give the compression which was whished for.All of these remarks are additional to the potentially off label character of this procedure (plate in the wrong place).There was a lack of stability in the fusion site, due to the ¿joint¿ screw.The entire construction was depending on one proximal screw, instead of two.Also depending on the post-operative instructions (when was weightbearing allowed), it is not strange that screw broke after surgery (almost 6 months).The screws are not meant to bear full weight for a long time as stated in the lifetime statement and the warnings and cautions.¿ with the available information and the opinion received from the healthcare professional, the most probable cause of the alleged failure seems to be surgery related which can be attributed to the user, given the fact there was a potential off-label usage of the plate.The issue alleged was about pain and loosening of the screw(s), however instead based on the medical reports, one non locking screw was found to be broken.More information such as patient post-operative behaviour and about the device involved as well as the device itself must be available in order to determine the exact root cause of the issue.If the device is returned or if any additional information is provided, the investigation will be reassessed.Device not available due to legal matter.
 
Event or Problem Description
It was reported through the filing of a lawsuit that allegedly on or about (b(6) 2019 the patient underwent foot surgery.It is further alleged that the patient developed pain and on or about (b)(6) 2019 it was discovered that the screws had come loose.It is alleged that revision surgery was required to re-do the procedure.

Brand Name
NON LOCKING SCREW ANCHORAGE 3.0MM / L30MM
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
MDR Report Key12122241
Report Number0008031020-2021-00282
Device Sequence Number4777157
Product Code HRS
UDI-Device Identifier07613252262824
UDI-Public07613252262824
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K083447
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Reporter Type Manufacturer
Report Source consumer,other
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 07/06/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model NumberPLSS3030
Device Catalogue NumberPLSS3030
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 06/09/2021
Initial Report FDA Received Date07/06/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age68 YR